Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 2, NWS Eureka, CA

January 15, 2016

NWS Eureka, CA issued this high surf advisory at Jan 15, 2016, 2:57 PM PST. It took effect at Jan 16, 2016, 3:00 PM PST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2016, 2:57 PM PST (22:57 UTC)
In effect from
Jan 16, 2016, 3:00 PM PST
Expired
Jan 18, 2016, 12:00 AM PST
In force
33 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

353 
WHUS46 KEKA 152257
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
257 PM PST FRI JAN 15 2016

CAZ001-002-161100-
/O.NEW.KEKA.SU.Y.0002.160116T2300Z-160118T0800Z/
REDWOOD COAST-MENDOCINO COAST-
257 PM PST FRI JAN 15 2016

...HIGH SURF ADVISORY IN EFFECT FROM 3 PM SATURDAY TO MIDNIGHT
SUNDAY NIGHT...

* WAVES AND SURF...BREAKING WAVES 22 TO 28 FEET ALONG WEST AND
  NORTHWEST FACING BEACHES. BREAKING WAVES 18 TO 22 FEET ALONG
  SOUTHWEST FACING BEACHES.

* TIMING...LARGE SURF WILL RAPIDLY BUILD SATURDAY AFTERNOON AND
  PERSIST THROUGH AT LEAST SUNDAY EVENING.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE
  LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID
  AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE
  URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB
  WHICH IS PREDICTED TO OCCUR BETWEEN 500 AM AND 700 AM AND
  BETWEEN 500 PM AND 700 PM...OR STAY IN PORT UNTIL THE THREAT
  SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
4 follow-up statements
462 
WHUS46 KEKA 161052
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
252 AM PST SAT JAN 16 2016

CAZ001-002-161900-
/O.CON.KEKA.SU.Y.0002.160116T2300Z-160118T0800Z/
REDWOOD COAST-MENDOCINO COAST-
252 AM PST SAT JAN 16 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO MIDNIGHT PST SUNDAY NIGHT...

* WAVES AND SURF...BREAKING WAVES 22 TO 28 FEET ALONG WEST AND 
  NORTHWEST FACING BEACHES. BREAKING WAVES 18 TO 22 FEET ALONG 
  SOUTHWEST FACING BEACHES. 

* TIMING...LARGE SURF WILL RAPIDLY BUILD SATURDAY AFTERNOON AND 
  PERSIST THROUGH AT LEAST SUNDAY EVENING. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. USE EXTRA CAUTION NEAR THE SURF
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE
  INTO THE FRIGID AND TURBULENT OCEAN WATERS. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR
  BETWEEN 500 AM AND 700 AM AND BETWEEN 500 PM AND 700 PM...OR
  STAY IN PORT UNTIL THE THREAT SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
966 
WHUS46 KEKA 161838
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
1038 AM PST SAT JAN 16 2016

CAZ001-002-170400-
/O.CON.KEKA.SU.Y.0002.160116T2300Z-160118T0800Z/
REDWOOD COAST-MENDOCINO COAST-
1038 AM PST SAT JAN 16 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO MIDNIGHT PST SUNDAY NIGHT...

* WAVES AND SURF...BREAKING WAVES 22 TO 28 FEET ALONG WEST AND 
  NORTHWEST FACING BEACHES. BREAKING WAVES 18 TO 22 FEET ALONG 
  SOUTHWEST FACING BEACHES. 

* TIMING...LARGE SURF WILL RAPIDLY BUILD THIS AFTERNOON AND
  PERSIST THROUGH AT LEAST SUNDAY EVENING.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. USE EXTRA CAUTION NEAR 
  THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING 
  PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME 
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR 
  BETWEEN 500 AM AND 700 AM AND BETWEEN 500 PM AND 700 PM...OR 
  STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
222 
WHUS46 KEKA 170405
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
805 PM PST SAT JAN 16 2016

CAZ001-002-171215-
/O.CON.KEKA.SU.Y.0002.000000T0000Z-160118T0800Z/
REDWOOD COAST-MENDOCINO COAST-
805 PM PST SAT JAN 16 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST SUNDAY
NIGHT...

* SURF...BREAKING WAVES 22 TO 28 FEET ALONG WEST AND NORTHWEST
  FACING BEACHES. BREAKING WAVES 18 TO 22 FEET ALONG SOUTHWEST
  FACING BEACHES.

* TIMING...LARGE SURF WILL PERSIST THROUGH AT LEAST SUNDAY
  EVENING.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. USE EXTRA CAUTION NEAR 
  THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING 
  PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR
  BETWEEN 800 AM AND 1000 AM AND BETWEEN 800 PM AND 1000 PM...OR
  STAY IN PORT UNTIL THE THREAT SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
844 
WHUS46 KEKA 171118
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
318 AM PST SUN JAN 17 2016


CAZ001-002-180500-
/O.CON.KEKA.SU.Y.0002.000000T0000Z-160118T0800Z/
REDWOOD COAST-MENDOCINO COAST-
318 AM PST SUN JAN 17 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

* SURF...BREAKING WAVES 22 TO 28 FEET ALONG WEST AND NORTHWEST 
  FACING BEACHES. BREAKING WAVES 18 TO 22 FEET ALONG SOUTHWEST 
  FACING BEACHES. 

* TIMING...LARGE SURF WILL PERSIST THROUGH AT LEAST SUNDAY 
  EVENING. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. USE EXTRA CAUTION NEAR 
  THE SURF ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING 
  PEOPLE INTO THE FRIGID AND TURBULENT OCEAN WATERS. 

* MARINERS TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME 
  CAUTION ESPECIALLY DURING MAX EBB WHICH IS PREDICTED TO OCCUR 
  BETWEEN 800 AM AND 1000 AM AND BETWEEN 800 PM AND 1000 PM...OR 
  STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 15, 4:07 AM PST, 10 hours 50 minutes earlier.

Area forecast discussion, Jan 15, 4:07 AM PST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
407 AM PST FRI JAN 15 2016

.SYNOPSIS...A WET PATTERN WILL PERSIST INTO NEXT WEEK. HEAVY RAIN
IS EXPECTED ON SUNDAY WHICH WILL LIKELY RESULT IN SOME FLOODING
ACROSS THE REGION. WINDS WILL ALSO BE GUSTY AT TIMES FRIDAY NIGHT
INTO SATURDAY MORNING AND AGAIN SUNDAY MORNING.

&&

.DISCUSSION...WEAK RIDGING ALOFT HAS ALLOWED THE REGION A BRIEF
BREAK IN THE WET PATTERN. THE FIRST HALF OF TODAY SHOULD REMAIN
FAIRLY DRY BEFORE THE NEXT FRONT APPROACHES THE COAST LATE THIS
AFTERNOON. THIS FEATURE WILL ONCE AGAIN BRING GUSTY SOUTH WINDS
AND RAIN WILL TO THE REGION THIS EVENING AS A WEAKENING UPPER
SHORTWAVE TROUGH IS FLUNG TOWARD THE COAST FROM A HURRICANE FORCE
LOW SOUTH OF ALASKA. SNOW LEVELS ARE FORECAST TO RISE
SIGNIFICANTLY TO OVER 8000 FEET AS WARM AIR MOVES OVER THE REGION.
THOUGH SOME SNOW MAY DEVELOP JUST AHEAD OF THIS WARM FRONT...MOST
AREAS WILL SEE RAIN. TOTAL PRECIPITATION FRIDAY NIGHT INTO
SATURDAY IS EXPECTED TO RANGE FROM 0.3-0.6 IN MANY VALLEY
LOCATIONS TO OVER 1.5 INCHES IN FAVORED UPSLOPE TERRAIN. THIS
RAINFALL WILL KEEP THE REGION SATURATED AND RIVERS RUNNING HIGH.
ADDITIONALLY...SOUTHERLY WIND GUSTS TO NEAR 45 MPH OR POTENTIALLY
HIGHER WILL BE POSSIBLE IN THE MOUNTAINS OF HUMBOLDT AND DEL NORTE
COUNTIES JUST IN ADVANCE OF THE FRONTAL BOUNDARY FRIDAY NIGHT INTO
SATURDAY MORNING BUT HAVE OPTED TO REFRAIN FROM ANY NON ROUTINE
WIND PRODUCTS AS MODELED WIND SPEEDS LOOK TO REMAIN JUST UNDER
ADVISORY CRITERIA. RAIN WILL BEGIN TO DIMINISH BY EARLY SATURDAY
WITH A VERY BRIEF BREAK BEFORE A MORE PROMINANT RAIN PRODUCING
SYSTEM ARRIVES ON SUNDAY. (SEE LONG TERM AND HYDRO DISCUSSIONS
BELOW) /RPA/JT

.PREVIOUS LONG TERM...THE ACTIVE PATTERN THAT WE CURRENTLY FIND
OURSELVES IN IS SHOWING NO SIGNS OF SLOWING DOWN IN THE NEAR
FUTURE...AND AS A RESULT...THE FIRST HALF OF NEXT WEEK CONTINUES
TO LOOK WET AND WINDY FOR NORTHWEST CALIFORNIA. WHILE MODEL
GUIDANCE CONTINUES TO GRADUALLY COME TO A CONSENSUS...SIGNIFICANT
DIFFERENCES REMAIN BETWEEN MODELS REGARDING THE TIMING AND
DURATION OF INDIVIDUAL STORM SYSTEMS. AT THIS STAGE...THERE IS
RELATIVELY HIGH CONFIDENCE THAT RAIN WILL BEGIN TO FALL ACROSS
MUCH OF THE AREA BEGINNING EARLY SUNDAY AND LAST UNTIL AT LEAST
THE OVERNIGHT HOURS...ALTHOUGH FROM MONDAY MORNING ONWARD
UNCERTAINTY INCREASES SUBSTANTIALLY. THE GREATEST SOURCE OF
UNCERTAINTY CONTINUES TO REVOLVE AROUND JUST HOW QUICKLY A COLD
FRONT AND ATMOSPHERIC RIVER PUSHES SOUTH THROUGH THE AREA...WHICH
COULD GREATLY IMPACT TOTAL RAINFALL IN MANY PARTS OF NORTHWEST CA.
IN ANY CASE...REGARDLESS OF WHICH SCENARIO MORE CLOSELY RESEMBLES
REALITY...IT APPEARS THAT A PROLONGED PERIOD OF RAIN CAN BE
EXPECTED FROM EARLY SUNDAY THROUGH TUESDAY. GIVEN THE COMBINATION
OF A MORE EXTENDED DURATION OF RAINFALL AND ALSO FAVORABLE WATER
VAPOR TRANSPORT PARAMETERS...THE POTENTIAL EXISTS FOR A
SUBSTANTIAL AMOUNT OF RAIN TO FALL DURING THIS PERIOD...ESPECIALLY
THROUGH THE DAY SUNDAY. BECAUSE OF THIS...PRELIMINARY RIVER
FORECASTS INDICATE THAT MANY MAIN STEM RIVERS WILL RISE
RAPIDLY...POTENTIALLY REACHING MONITOR OR FLOOD STAGE. BEYOND
TUESDAY...AFTER PERHAPS ANOTHER SHORT BREAK IN THE RAIN...MODELS
CONTINUE TO MAINTAIN AN ACTIVE PATTERN AND YET ANOTHER STORM
SYSTEM MAY REACH THE COAST AS EARLY AS LATE WEDNESDAY. /BRC

&&

.AVIATION...POST FRONTAL SHOWERS ASSOCIATED WITH AN EXITING
SHORTWAVE HAVE BROUGHT VARYING CONDITIONS OVERNIGHT AND EARLY THIS
MORNING WITH TEMPO MVFR CIGS AND VSBYS REPORTED AT THE TERMINALS.
SOME LOW CLOUDS/FOG HAVE FORMED ACROSS THE INTERIOR RIVER VALLEYS
PRODUCING IFR CIGS AND VSBYS AS WELL. CONDITIONS WILL GRADUALLY
IMPROVE TO VFR DURING THE MORNING HOURS...BEFORE THE NEXT STORM
SYSTEM MOVES ONSHORE IN THE LATE AFTERNOON/EVENING BRINGING
INCREASING SOUTHERLY WINDS AND RAIN TO NW CALIFORNIA. STP

&&

.MARINE...AS OF 11Z...NEAR SHORE BUOY OBSERVATIONS REPORTED SEAS OF
10 TO 13 FT. A WESTERLY SWELL CONTINUES TO PROPAGATE THROUGH THE
WATERS KEEPING SEAS ELEVATED. SOUTHERLY WINDS WILL GRADUALLY
INCREASE THROUGH THE DAY TODAY AS THE NEXT FRONTAL SYSTEM APPROACHES
THE WATERS...BRINGING ANOTHER ROUND OF GALES AND STEEP SHORT PERIOD
SEAS TONIGHT THROUGH SATURDAY MORNING. HAVE ISSUED GALE WARNINGS FOR
THE OUTER WATERS STARTING THIS EVENING AND GOING THROUGH SATURDAY
MORNING. QUESTIONS REMAIN ON HOW STRONG THE WINDS WILL GET IN THE
NORTHERN INNER WATERS FOR THIS TIME PERIOD. HAVE CONTINUED WITH A
SMALL CRAFT ADVISORY FOR THE TIME BEING. THIS WILL NEED TO BE
MONITORED FOR A POTENTIAL GALE WARNING.

WHILE WINDS AND RESULTANT SHORT PERIOD SEAS ARE EXPECTED TO DIMINISH
SATURDAY AFTERNOON...A RATHER LARGE LONG PERIOD SWELL WILL BEGIN TO
REACH THE WATERS LATE IN THE DAY SATURDAY AND PERSIST THROUGH AS
LATE AS MONDAY MORNING BEFORE DIMINISHING. MODELS FORECAST THE SWELL
POTENTIALLY BUILDING TO 18 TO 21 FT AT 18 SECONDS ON
SUNDAY...LEADING TO LARGE BREAKERS AND HAZARDOUS SURF CONDITIONS. A
HIGH SURF ADVISORY WILL LIKELY BE NEEDED. ANOTHER STORM SYSTEM WILL
BRING ANOTHER ROUND OF GALES AND STEEP SHORT PERIOD SEAS EARLY
SUNDAY. STP

&&

.HYDROLOGY...A HYDROLOGIC OUTLOOK (ESFEKA) WAS ISSUED THIS MORNING
TO ADDRESS THE ABUNDANT RAINFALL EXPECTED ON SUNDAY. A MODERATELY
STRONG ATMOSPHERIC RIVER WILL PLOW INTO THE NORTH COAST ON
SUNDAY...ON THE HEELS OF AN ALREADY RAINY SATURDAY. THUS THE VERY
WET PATTERN CONTINUES WHILE SHALLOW SOILS REMAIN SATURATED AND
RIVERS ARE ALREADY RUNNING HIGH. THE COMBINATION OF COPIOUS
AMOUNTS OF RAIN EXPECTED SUNDAY AND AN ALREADY SOAKED REGION WILL
LEAD TO AREAS OF NUISANCE FLOODING...ALONG WITH POTENTIAL MINOR
FLOODING OF SOME OF THE MAINSTEM RIVERS. (SEE ESFEKA) 2 TO 4
INCHES OF RAIN IS EXPECTED THROUGHOUT THE DAY ON SUNDAY AND HIGHER
AMOUNTS OVER LOCALLY RAIN PRONE AREAS. SNOW LEVELS DURING THIS
EVENT WILL ALSO BE VERY HIGH SO MAXIMUM RUNOFF IS ANTICIPATED.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL NOON PST SATURDAY FOR PZZ450-455.

     SMALL CRAFT ADVISORY UNTIL 9 PM PST THIS EVENING FOR PZZ470-475.

     GALE WARNING FROM 9 PM THIS EVENING TO 1 PM PST SATURDAY FOR
     PZZ470.

     GALE WARNING FROM 9 PM THIS EVENING TO 9 AM PST SATURDAY FOR
     PZZ475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Jan 15, 3:10 AM PST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
310 AM PST FRI JAN 15 2016

CAZ001>004-076-161115-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
310 AM PST FRI JAN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER FRONT WILL BRING RAIN AND HIGH ELEVATION SNOW TO THE
REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ANOTHER PACIFIC STORM WILL BRING HEAVY RAIN TO THE ENTIRE
REGION ON SUNDAY WITH THREAT OF WIDESPREAD LOCALIZED URBAN AND
SMALL STREAM FLOODING...ALONG WITH POSSIBLE FLOODING OF MAIN STEM
RIVERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 9:00 PM PSTSmall Craft AdvisoryEKA54 hr
Jan 14, 9:24 PM PSTGale WatchEKA5 hr
Jan 15, 2:48 AM PSTGale WarningEKA30 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.